Millions of people taking common antidepressants may struggle to cope with rising temperatures during heatwaves due to the medications' impact on the body's cooling mechanisms. Selective serotonin reuptake inhibitors (SSRIs), widely prescribed for depression, anxiety, and OCD, can interfere with the body's natural temperature regulation and sweating processes, making individuals more susceptible to dehydration and heat intolerance.
Alice Snape, a 43-year-old taking Sertraline, described experiencing profuse sweating, a dry mouth, and a foggy brain during recent heatwaves. She noted that while her medication has been life-changing for her mental health, it has significantly altered her body's response to heat, a stark contrast to her previous enjoyment of warm weather.
Dr. Helen Wall, an NHS GP, explained that SSRIs can affect the hypothalamus, the part of the brain responsible for regulating body temperature. This can lead to excessive sweating or, conversely, reduced sweating, both of which can be problematic. Excessive sweating increases the risk of dehydration, while diminished sweating impairs the body's ability to cool down.
Furthermore, SSRIs can reduce saliva production, contributing to a dry mouth. This dryness can confuse thirst signals, leading some individuals to focus on feeling nauseous or overheated rather than recognizing their need for fluids. Even without feeling thirsty, significant fluid loss can occur through sweating and respiration, increasing the risk of dehydration.
To mitigate these risks, Dr. Wall recommends several strategies. Individuals should set alarms to remind themselves to drink fluids, even if they don't feel thirsty. Consuming drinks with electrolytes, such as coconut water, can help replace salts lost through sweat. Exercising should be limited to cooler parts of the day, either early in the morning or late at night.
Applying a damp cloth to pulse points on the neck and wrists can also help cool the blood. Opening windows only at night, when the air is cooler, can help regulate indoor temperatures. Crucially, Dr. Wall advises against skipping medication doses, even during extreme heat, as withdrawal symptoms like dizziness, headaches, nausea, fatigue, brain fog, and a return of anxiety can occur, potentially exacerbated by heat.
Heat exhaustion can progress to heat stroke, a medical emergency. Individuals experiencing significant issues with heat intolerance while on SSRIs should consult their GP. Dr. Wall also advises limiting alcohol consumption, as it can contribute to dehydration. The article suggests that staying hydrated with water and electrolytes and using cooling techniques like damp cloths may be the most effective ways to manage heat discomfort while on these medications.